Alert archive / South Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS Charleston, SC

October 10, 2005Beaufort County, South Carolina

NWS Charleston, SC issued this flash flood warning at Oct 10, 2005, 4:52 AM EDT for Beaufort County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2005, 4:52 AM EDT (08:52 UTC)
Expired
Oct 10, 2005, 7:45 AM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 53 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1713 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 100854
FFWCHS
SCC013-101145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
452 AM EDT MON OCT 10 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 745 AM EDT

* AT 452 AM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM A
  LARGE CLUSTER OF THUNDERSTORMS OVER HILTON HEAD ISLAND...MOVING 
  NORTH AT 10 MPH BUT REDEVELOPING SOUTHWARD OVER THE ADJACENT 
  COASTAL WATERS.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  HILTON HEAD ISLAND AND FOLLY FIELD...
  BLUFFTON...
  PARRIS ISLAND...
  PORT ROYAL...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3210 8083 3217 8060 3241 8067 3240 8076
      3225 8091

$$

24
2 follow-up statements
000 
WGUS72 KCHS 100959
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
558 AM EDT MON OCT 10 2005

SCC013-101145-
BEAUFORT-
558 AM EDT MON OCT 10 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR
BEAUFORT COUNTY...

AT 558 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN HAD ENDED ON HILTON HEAD ISLAND. THUNDERSTORMS
WITH TORRENTIAL RAIN WERE LOCATED 3 MILES SOUTHEAST OF HILTON
HEAD...MOVING NORTH AT 10 MPH. VERY HEAVY RAIN IS EXPECTED TO SPREAD
INLAND TOWARD PARRIS...FRIPP...AND HUNTING ISLANDS IN THE NEXT HOUR
AND THE WARNING IS BEING CONTINUED.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

REPORT ANY SIGNIFICANT FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS
AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN CHARLESTON.

LAT...LON 3210 8083 3217 8060 3241 8067 3240 8076
      3225 8091

$$

24
000 
WGUS72 KCHS 101125
FFSCHS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
725 AM EDT MON OCT 10 2005

SCC013-101130-
BEAUFORT-
725 AM EDT MON OCT 10 2005

...THE FLASH FLOOD WARNING FOR BEAUFORT COUNTY IS CANCELLED...

THUNDERSTORMS WITH HEAVY RAIN WERE MOVING OUT OF THE COUNTY AND
THE WARNING IS CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR THE LOCAL MEDIA FOR
ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE
CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

LAT...LON 3210 8083 3217 8060 3241 8067 3240 8076
      3225 8091

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 4:02 AM EDT, 50 minutes earlier.

Area forecast discussion, Oct 10, 4:02 AM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
402 AM EDT MON OCT 10 2005

.SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...CURRENTLY AT THE
SFC...WEDGING EAST OF THE APPALACHIANS IS BEING ENHANCED BY COASTAL
TROUGH JUST OFF THE SC AND GA COASTLINE THIS MORNING. KCLX 88D
INDICATES SCATTERED SHWRS AND EVEN A FEW TSTMS ACROSS THE
AREA...WITH A MESO LOW EVIDENT BETWEEN SAV AND NBC SLOWLY PUSHING
ONSHORE. LATEST LOW CLOUD SAT IMAGERY AND OBSERVATIONS INDICATE
EXTENSIVE LOW OVERCAST ACROSS THE AREA...WITH SOME PATCHY FOG IN
PLACE AS WELL. MAIN SHORT TERM CONCERNS FOR TODAY REVOLVE AROUND
POPS...CLOUD COVER AND TEMPERATURES.

TODAY...CHALLENGING FORECAST ACROSS THE AREA. EXPECT THAT EFFECTS OF
WEDGING ACROSS THE FORECAST AREA WILL BEGIN TO DECREASE THIS
AFTERNOON...AS HIGH PRESSURE ACROSS EASTERN CANADA PUSHES EASTWARD
INTO THE ATLANTIC. HOWEVER...WITH EXTENSIVE LOW OVERCAST IN PLACE
ACROSS THE REGION EARLY THIS MORNING...AND MESO LOW NEAR THE SC/GA
BORDER...EXPECT THAT SKIES WILL REMAIN MOSTLY CLOUDY ACROSS SC AND
NW GA ZONES. SOUTH OF THE MESO LOW FEATURE...EXPECT THAT MOSTLY
CLOUDY SKIES THIS MORNING WILL GIVE WAY TO PARTLY CLOUDY SKIES THIS
AFTERNOON. WITH UPSTREAM SHORTWAVE ENERGY PROGGED TO PUSH INTO THE
FORECAST AREA LATE THIS MORNING ACROSS SW ZONES AND THIS AFTERNOON
ACROSS NW ZONES...WILL RUN WITH CHC POPS...HIGHEST NEAR THE COAST
AND ACROSS SC ZONES. ACROSS FAR WESTERN GA ZONES...IT APPEARS BEST
DYNAMICS WILL PUSH THROUGH BEFORE ANY HEATING OCCURS...SO WILL
GO WITH SLGT CHC POPS HERE. AS FOR TEMPERATURES...WILL KEEP HIGHEST
TEMPS ACROSS COASTAL GA ZONES WHERE MOST SUNSHINE IS EXPECTED AND
LOWEST TEMPERATURES ACROSS NW SC ZONES WHERE CLOUD COVER IS EXPECTED
TO HOLD STRONG.

TONIGHT...AS SHORTWAVE THROUGH CONTINUES TO PULL OFF TO THE NE AWAY
FROM THE FORECAST AREA...EXPECT THAT ANY LINGERING SHWR ACTIVITY
WILL END IN THE EVENING ACROSS MOST OF THE FORECAST AREA. WILL
CONTINUE WITH SLGT CHC POPS ALONG THE COAST OVERNIGHT AS WEAK WAVE
OF LOW PRESSURE LIFTS NORTHWARD ALONG THE COASTAL TROUGH. EXPECT AS
NVA BUILDS OVER THE AREA...THAT LOW STRATUS AND FOG WILL REDEVELOP
ONCE AGAIN. TEMPERATURES SHOULD BOTTOM OUT IN THE MID 60S INLAND AND
AROUND 70 TO THE LOWER 70S ALONG THE COAST.

TUESDAY AND TUESDAY NIGHT...AS WEDGING CONTINUES TO LOOSEN IT/S
GRIP...WILL GO WITH A MORE OPTIMISTIC SKY FORECAST...AND ALLOW SKIES
TO BECOME PARTLY CLOUDY DURING THE AFTERNOON. WITH WEAK SHORTWAVE
ENERGY TRAILING FROM PARENT UPPER LOW ACROSS THE MID ATLANTIC STATES
PUSHING INTO THE FORECAST AREA DURING THE AFTERNOON...ALONG WITH
EXPECTED SEA BREEZE DEVELOPMENT...WILL GO WITH SLGT CHC POPS FOR
SHWRS/TSTMS ACROSS THE AREA. HIGHS SHOULD BE A BIT WARMER THAN
TODAY...TOPPING OUT IN THE LOW TO MID 80S ALL AREAS AS MORE SUNSHINE
IS ANTICIPATED. EXPECT THAT STRATUS WILL DEVELOP ONCE AGAIN TUE
NIGHT...HOWEVER WITH UPPER RIDGING BECOMING MORE DOMINANT...WILL
KEEP SKIES PARTLY CLOUDY ACROSS THE REGION.
&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...H5 RIDGING AND A DRIER LOW
LEVEL AIRMASS ARE EXPECTED TO BUILD INTO THE AREA WED AND
THU...WITH PARTLY CLOUDY SKIES AND RAIN FREE WEATHER ANTICIPATED. AS
LOW LEVEL MOISTURE BEGINS TO INCREASE OUT AHEAD OF A FAIRLY STRONG
H5 TROUGH ON FRI...CAN/T RULE OUT A SHWR OR TSTM SO WILL MAINTAIN
SLGT CHC POPS ACROSS THE AREA. A DRIER AIRMASS IS EXPECTED TO SETTLE
INTO THE FORECAST AREA THIS WEEKEND...BRINGING PARTLY CLOUDY SKIES
AND A MORE FALL LIKE AIRMASS TO THE REGION. TEMPERATURES THROUGH THE
EXTENDED ARE EXPECTED TO BE NEAR TO SLIGHTLY ABOVE SEASONAL NORMS.
&&

.MARINE...
RELATIVELY LIGHT WINDS THROUGH THE PERIOD BUT THE MAIN FACTOR
TO KEEP ANY EYE ON WILL BE THE SWELL WAVE FROM THE PERSISTENT
LOW PRES WELL OUT IN THE ATLC. WE FCSTD A SMALL SURGE OF NNE FLOW
ON TUE WITH A LITTLE BETTER SURGE CLOSER TO 15 KT ON WED AND
MAINTAINED SEAS FROM 3 TO 5 FT WHICH IS SIMILAR TO THE WAVE
MODELS IN THE SHORT TERM. WE INCREASED WINDS AND SEAS ON DAYS 3
THRU 5 A BIT TO BEGIN A LIKELY TREND...ESPECIALLY WITH SEA HEIGHTS
20-60 NM OFF THE COAST BY WEEKS END.
&&

.AVIATION...
CIGS BLO 500 FT ALREADY AT THE CHS TERM THIS MORNING AND STRATUS
RECENTLY MADE ITS INITIAL APPEARANCE IN NRN CHATHAM COUNTY. VSBY A
TOUGH CALL AT BOTH AIRPORTS THRU MID MORNING AS ELEVATED MOISTURE
AND INSTABILITY FAVOR MORE RAGGED LOW CIGS THAN DENSE FOG. NOT
OVERLY OPTIMISTIC ON BREAKING OUT INTO VFR CONDITIONS THIS AFTERNOON
AT SAVANNAH...BUT EVEN LESS AT CHARLESTON. WITH LOW TIMING CONFIDENCE
ON CONVECTION...WILL LET THE RADAR TRENDS JUDGE FUTURE AMENDMENTS
FOR SHOWER/TSTM ACTIVITY. MOIST LOW LVL AIR MASS PROGGED TO SPAWN
WDSPRD STRATUS AGAIN THIS EVENING (NOT LONG AFTER SUNSET) WITH
DECREASING VSBYS. WE TRIED TO PLAY TOWARD THIS SCENARIO OCCURRING
WITH 03Z-06Z TEMPOS FOR LIFR AT BOTH AIRPORTS.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRJ/24
Hazardous weather outlook, Oct 9, 2:35 PM EDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT SUN OCT 9 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-101000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
235 PM EDT SUN OCT 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.RIVER FLOODING...THE OGEECHEE RIVER NEAR MIDVILLE IS EXPECTED TO
REACH FLOOD STAGE TONIGHT. A RIVER FLOOD WARNING IS IN EFFECT FOR
MINOR FLOODING. PLEASE REFER TO THE LATEST RIVER FLOOD WARNING OR
RIVER FLOOD STATEMENTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.RIVER FLOODING...MINOR RIVER FLOODING IS EXPECTED ON THE OGEECHEE
RIVER NEAR MIDVILLE AND THE OHOOPEE RIVER NEAR REIDSVILLE. PLEASE
REFER TO THE LATEST RIVER FLOOD WARNING OR RIVER FLOOD STATEMENTS
FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

PY/REV

Nearby

Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.